Indiana, 2008

Hail and Heavy Rain in Indiana, June 13, 2008

June 13, 2008 · NWS PAH · 3 events in 2 counties and zones

Thunderstorms quickly intensified in the hot, humid, and unstable atmosphere during the afternoon. As a cold front approached from the northwest, the storms continued into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms quickly intensified in the hot, humid, and unstable atmosphere during the afternoon. As a cold front approached from the northwest, the storms continued into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 13, 12:01 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 12:01 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT FRI JUN 13 2008

.DISCUSSION...

SVR TSM WATCH 522 TIL 01Z NRN PTNS FA MAY TRANSLATE SOUTH EARLY
TONIGHT BUT W/LOSS OF DIURNALLY DESTABILIZED LOWER ATMOS MAY NOT
MAINTAIN WATCH STATUS JUST TSMS CHANCE/MAINLY +RA THREAT. HPC QPF
AREAL AVERAGES 3/4-1 IN LOWER WABASH EXASPERATING ONGOING FLOOD
CONDITIONS...BUT SHORT FUSE FLOODING SHOULD BE RESTRICTED TO MORE
URBAN/SMALL STREAM & STREET/LOW LANDS DUE TO FRONT/STORMS MOVING ON
THRU AND NOT STALLING. MODELS IN FAIR SYNCHRONICITY NOW IN PUSHING
IT ALL THRU TONIGHT W/ALL BUT FAR SRN/SERN PTNS FA (PENNYRILE WKY)
MAINLY EAST OF LAKES LINGERING A SLGT CHANCE MENTION EARLY SAT AM.

12Z NAM CONTINUES ITS TREND OF PUSHING FRONT THRU BUT ALSO
RETURNING SOME WARM AIR OVERRUNNING THE BOUNDARY THATS JUST SOUTH
AND EAST OF THE FA TOMORROW PM. HOWEVER ITS THE ONLY MODEL DOING
SO AND AS A RESULT WELL KEEP THE POPS OUT AND JUST HIT THE SKY
GRID A LITTLE FOR ENHANCED DIURNAL SC/CU.

SAT NIGHT-SUN WE ARE BEHIND THE BOUNDARY BUT NOT REALLY
COOLER/DRIER JUST YET...AS THE REINFORCING COOL/DRY SHOT COMES
THRU SUN NIGHT-MON. WELL ACCOMPANY SMALL POP WITH IT IN NWLY FLOW
PATTERN...THEN ALL MODEL MOS SUGGESTS NICE COOL OFF/DRY OFF IN
AIRMASS THAT FILTERS IN THERAFTER FOR TUE BUT ESP WED-FRI. NEW HPC
AND MEX MOS EVEN DIPS DOWN INTO U50S/U70S WITH L60S-L80S WIDESPREAD.

WL CONTINUE TO MONITOR NEAR TERM CONDITIONS THRU PRESS TIME BUT
ONGOING POPS TO PEAK IN LIKELY CATEGORY EARLY TONIGHT WITH
BOUNDARY PASSAGE. COLLAB CONSIDERATIONS WILL NOTWITHSTANDING THE
REMAINDER OF THE FORECAST IS LITTLE CHANGED AND ALIGNS FAIRLY CLOSELY
TO THE INHERITED PACKAGE & HPC LEAD IN THE LONG RANGE.

&&

.AVIATION...
DIURNALLY ENHANCED CU FIELDS PRODUCING SCT CB/TSRA IN HEAT OF DAY
STORMS MAY SUBSIDE KPAH THIS EVENING BEFORE BUBBLING UP AGAIN WITH
BOUNDARY PASSAGE OVERNIGHT. MORE NRN/WRN TAF SITES WL HAVE BOUNDARY
MOVING INTO VICINITY 00Z-06Z AND INCREASING TSRA COVERAGE THRU
EVENING HOURS...WITH LOWER CIGS PREVAILING AFT FROPA AFT 06Z.
TEMPO IFR RESTRICTIONS TO VSBYS POSSIBLE IN HEAVIER SHRA/TSRA
OTHERWISE ANTICIPATE GRADUAL RETURN TO LOW VFR CIGS DURING
DAYLIGHT HOURS SAT W/EVENTUAL SCATTER OUT BY/BEFORE 18Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...

KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 13, 10:58 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT FRI JUN 13 2008

ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
141000-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-
MCLEAN-MUHLENBERG-TODD-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1158 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. A COLD FRONT WILL
APPROACH THE REGION FROM THE NORTHWEST THIS AFTERNOON...AND SWEEP
ACROSS THE AREA TONIGHT. THE MAIN HAZARDS FROM ANY STRONGER STORMS
WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. IN ADDITION...THE
STORMS COULD BRING HEAVY RAINFALL TO THE AREA...ESPECIALLY ACROSS
THE LOWER WABASH RIVER VALLEY OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRIMARILY SUNDAY
AFTERNOON AND SUNDAY NIGHT NORTH OF A PINCKNEYVILLE TO MOUNT
CARMEL ILLINOIS LINE. A COLD FRONT WILL APPROACH THE REGION SUNDAY
AND STORMS THAT DEVELOP ALONG AND AHEAD OF THIS FRONT MAY BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS AND FLOOD
WARNINGS AND STATEMENTS SHOULD CONTINUE TO BE MONITORED FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON OR TONIGHT.

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
1158 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 522 IS IN EFFECT UNTIL 800 PM. REFER TO
THE WATCH FOR MORE DETAILED SEVERE THUNDERSTORM INFORMATION.

FLOODING WILL CONTINUE ALONG PORTIONS OF AREA RIVERS. REFER TO
THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRIMARILY SUNDAY
AFTERNOON AND SUNDAY NIGHT NORTH OF A PINCKNEYVILLE TO MOUNT
CARMEL ILLINOIS LINE. A COLD FRONT WILL APPROACH THE REGION SUNDAY
AND STORMS THAT DEVELOP ALONG AND AHEAD OF THIS FRONT MAY BE
CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS AND FLOOD
WARNINGS AND STATEMENTS SHOULD CONTINUE TO BE MONITORED FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED THROUGH 800 PM FOR SEVERE
THUNDERSTORM WATCH 522.

In the hours before

Special weather statement, Jun 13, 1:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT FRI JUN 13 2008

ILZ078-INZ081-132015-
WABASH-GIBSON-
INCLUDING THE CITIES OF...MOUNT CARMEL...FORT BRANCH
214 PM CDT FRI JUN 13 2008

...GUSTY WINDS IN EXCESS OF 40 MPH POSSIBLE WITH LINE OF
THUNDERSTORMS MOVING THROUGH WABASH AND GIBSON COUNTIES...

A NARROW LINE OF THUNDERSTORMS...ABOUT 4 MILES IN WIDTH...WILL
LIKELY PRODUCE GUSTY WINDS BETWEEN 30 AND 40 MPH...AS IT MOVES
EAST AROUND 20 MPH.

THE LEADING EDGE OF THESE THUNDERSTORMS WILL MOVE FROM
BELLMONT...LANCASTER ILLINOIS LINE...REACHING A MOUNT
CARMEL...ALLENDALE ILLINOIS LINE BY 230 PM...THEN MOVE NEAR A
HAZELTON...PRINCETON INDIANA LINE BY 3 PM.

PERSONS IN THE PATH OF THESE SHOULD EXPECT LOCAL WIND GUSTS IN
EXCESS OF 40 MPH. THESE WINDS MAY BREAK TREE LIMBS AND DOWN SMALL
OR WEAKENED TREES. LOOSE OBJECTS OUTDOORS MAY BE TOSSED AROUND.

IN ADDITION...VERY HEAVY RAIN...PRODUCING UP TO AN INCH IN AN
HOUR...WILL BE LIKELY. VISIBILITY IN THE RAIN WILL BE SHARPLY
REDUCED FOR TRAVELERS MOVING THROUGH WABASH AND GIBSON COUNTIES.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Spencer

When
June 13, 2:30 PM CST to 4:30 PM CST
Where
Spencer County, Grandview
Reported by
Trained Spotter
Coordinates
37.930, -86.980

A total of 2.37 inches of rain fell in two hours.

Heavy Rain, Warrick

When
June 13, 2:30 PM CST to 3:00 PM CST
Where
Warrick County, Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.420

A thunderstorm produced 1.38 inches of rain in 30 minutes.

Hail, Spencer

When
June 13, 3:40 PM CST
Where
Spencer County, 1.54 mi ESE of Patronville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.844, -87.093

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101981, 102012, 101980.